Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
I am new to type one diagnosed 12/27/11 and am on Lantus and Humalog. I have been having trouble with lows post exercise and am wondering if that has made me hypersensitive. I get adrenalin highs really easily from situations that weren't that "stressful" before, i.e. traffic, carpooling, work, my kids fighting, etc. Do I just inject? Can my BG come down from my on board Lantus. I don't want to stack. Any advice would be helpful. Thanks!
Exercise, in general, will increase insulin sensitivity, both short term and long term.
I bolus for any unexpected highs. Unless you are experiencing the same highs at the same time of the day, i'm not sure how you would adjust your basal rate.
Hi Molly! I take Lantus and Humalog also. If your Lantus routine is set properly, you should wake up each morning within about 20 points of where you went to bed. If that part is working for you and you're trying to bring down situational highs from exercise or stress, then yes I would inject Humalog to correct...being careful not to stack insulin. Been there, done that, don't want to do it again.
Depending on how high I am and how close the next time I plan to eat is, I tend to wait 3 to 4 hours between injections of Humalog to avoid stacking. If you correct before that, be careful to consider how much Humalog you already have in your body.
You're newly diagnosed so I'm sure you're a bit overwhelmed with information overload, but I suggest two books, Think Like A Pancreas and Using Insulin, to get a better understanding of insulin on board and how to take that into consideration when you're doing corrections.
Oh and I get highs too from traffic, work, stressful conversations. I can watch the trend line on my Dexcom cgm go up during these times.
I test 10 times a day and would even test more if I didn't have my insurance company denying my test strips. Can't wait to get a CGM. I will get those books. Already have the Diabetic Athelete's Handbook and that helped me figure out to eat 10g of carbs pre and post work out. I go low later in the afternoon, so I watch for it and carry snacks, but it makes it tricky to know how much to inject at lunch. I haven't had one in the middle of the night in a while so that's good. I just wonder if this adrenalin stuff will get better as I get used to avoiding lows or is it related at all? Sometimes it feels like a panic attack when my Bg is dropping or rising quickly. Not loving that at all.
Thanks for the replies. It really helps.
For better or for worse, the sensitivty to changing BGs seems to dissipate over time.
Also, I know my sensitivity to anything that might change my BG, except food and insulin itself, seems to have lessened over time. I used to get huge spikes from adrenaline but, then again, I was an adrenaline junkie. Almost 30 years later and nothing seems to get me that pumped anymore, but when it happens, I still respond, albeit with a much more muted BG spike.
Lows in the 60s used to have me fetal position on the couch, counting every second until the correction kicked in. Not so much anymore.
Molly I think you're doing really well and making lots of progress for someone newly diagnosed! That's awesome. It really is alot of trial and error. Your doctor/CDE can make educated suggestions but it's still trial and error.
So try to stay with a go-with-the-flow mentality and don't be hard on yourself if things don't always work or you can't figure out why something happens. With diabetes, the only certainty is change. Just keep testing lots like you are and make small changes slowly.
Personally, I've never found a reliable way to cover bg spikes from stress adrenaline. The adrenaline kicks out according to what I perceive to be stressful, so sometimes driving stress is less than other times and I can't tell how much I am likely to bump my bg, so I always have to correct the high later. There are a few situations that I know will spike me like going to the airport but all the walking and carrying luggage has the opposite effect, so...YMMV. CGM helps.
I'm on Lantus and Humalog too - stress is a tough one. There isn't really a way to correct properly (that I have found), I would suggest a bit "extra" glucose during your work outs, stave off those lows later...?
Keep in mind, newly diagnosed, you will go through a honeymoon period until everything "settles" - best of luck!!